Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS North Platte, NE

July 18, 2018Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 6:55 PM CDT for Garfield County, Loup County, Nebraska. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 6:55 PM CDT (23:55 UTC)
Expired
Jul 18, 2018, 7:45 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:16 PM CDTTSTM WND GST 607 Ne Almeria, NE
Jul 18, 7:16 PM CDTHAIL 1.757 Ne Almeria, NE
Jul 18, 7:16 PM CDTHAIL 213 Nnw Taylor, NE
Jul 18, 7:25 PM CDTHAIL 1.254 Ne Taylor, NE
Jul 18, 7:40 PM CDTTSTM WND GST 623 N Taylor, NEDIME SIZE HAIL ALSO OBSERVED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr
Jul 18, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KLBF 182355
SVRLBF
NEC071-115-190045-
/O.NEW.KLBF.SV.W.0206.180718T2355Z-180719T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
655 PM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Loup County in north central Nebraska...
  Southwestern Garfield County in north central Nebraska...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located 10 miles south of
  Rose, or 17 miles north of Taylor, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Calamus Reservoir State Recreation Area, Fox Bayou, Homestead
  Knolls Campground, Virginia Smith Dam, Horseshoe Bend Lake,
  Hannamon Bayou Campground, Almeria, Nunda Shoal Campground and
  Valley View Flat Campground.

This includes Highway 183 between mile markers 126 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4208 9961 4208 9939 4180 9905 4180 9954
TIME...MOT...LOC 2355Z 318DEG 24KT 4202 9947 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
798 
WWUS53 KLBF 190022
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
722 PM CDT WED JUL 18 2018

NEC071-115-190045-
/O.CON.KLBF.SV.W.0206.000000T0000Z-180719T0045Z/
Loup NE-Garfield NE-
722 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL LOUP AND SOUTHWESTERN GARFIELD COUNTIES...

At 721 PM CDT, a severe thunderstorm was located near Calamus
Reservoir State Recreation Area, or 8 miles northeast of Taylor,
moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Calamus Reservoir State Recreation Area, Homestead Knolls Campground,
Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou Campground,
Almeria, Nunda Shoal Campground and Valley View Flat Campground.

This includes Highway 183 between mile markers 126 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Calamus Reservoir, get away from the water and move 
indoors. Lightning can strike out to 15 miles from the parent 
thunderstorm. Move to safe shelter now!  

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4200 9959 4200 9933 4180 9905 4180 9954
TIME...MOT...LOC 0021Z 318DEG 24KT 4189 9931 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 18, 6:50 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 249 PM CDT Wed Jul 18 2018

H5 analysis this morning had a tandem of shortwaves
across the central CONUS. The first over southern Nebraska and a
second over central South Dakota. Another shortwave was located over
western Oklahoma. High pressure remained anchored across the desert
southwest and this feature extended east into far western Texas.
Further east, a persistent trough of low pressure extended from
northern Quebec into New England. At the surface, a mid day analysis
had a surface low roughly over Phillip South Dakota. A weak wind
convergent line extended east southeast, then south into central
Nebraska, or roughly along a line from just east of Winner SD to
east of Broken Bow NE. Winds were southeasterly east of the
convergent line with westerly winds noted west of the line. AS of 2
PM CDT under partly cloudy skies, readings ranged from 80 to 85
degrees.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jul 18 2018

The main forecast challenge lies
in the first 6 to 12 hours of the short term forecast. Already as of
1 PM CDT, an area of steepening low level lapse rates has spread
east along the SD/NEBR border. The nose of these higher lapse rates
was located INVOF Winner South Dakota as of 2 PM CDT per the SPC
meso page. Current satellite imagery has an area of "agitated" Cu
along the SD/NEBR border from Valentine east to Boyd County. This
area is colocated near the nose of the higher lapse rates and INVOF
a surface wind convergence boundary which extends from east of
Winner SD into north central and central Nebraska. ATTM,
thunderstorms are expected to initiate along the SD/NEBR border near
forecast issuance. Wouldn't be surprised if some initiation also
occurs further north possibly as far north as I90 in central SD.
Favorable deep layer shear and the presence of favorable elevated
CAPE, and steep mid level lapse rates, will favor large hail as the
main thunderstorm threat initially. Would expect the tornado threat
to be confined to the northeastern forecast area where the surface
winds are either east southeast or southeast-ie. location where low
level helicities are expected to be most favorable. As this activity
tracks southeast into north central, and central Nebraska this
evening, the severe threat is expected to shift from Hail/wind, to
more of a wind/heavy rain threat. ATTM the greatest threat for
thunderstorms/severe storms appears to reside in the 5 PM CDT to 11
PM CDT time frame, although, convection initiation is expected to
be earlier than that, more during the 3 PM CDT to 5 PM CDT time
frame. Thunderstorms are expected to exit shortly after midnight
with mainly clear skies expected behind the exiting tsras. Was
concerned initially about fog potential overnight, however, with no
support from numerical guidance, will forgo mentioning fog. Much
warmer air will begin to push into the western forecast area on
Thursday as ridging begins to build north and northeast into the
central Rockies/Central Plains. H85 temps by Thursday afternoon,
approach 30 to 32 degrees C in the far southwest. That being said,
fcst highs in the upper 90s remain on track.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jul 18 2018

Thursday night through Saturday...The upper level
disturbance, responsible for thunderstorms Tonight, will drift east
into Minnesota and Wisconsin Friday, ending up in Indiana by
Saturday. At the same time, ridging will build into the northern
Rockies then northern plains by Saturday. This will lead to a mainly
dry forecast with highs in the upper 80s to lower 90s.

Saturday night through Wednesday...Beginning Saturday night, a
trough of low pressure aloft will track across southern Canada. Mid
level warm air advection will increase Saturday night from
northeastern Colorado into western Nebraska. This will lead to an
increased threat for thunderstorms Saturday night in the west.
Better chances for showers and thunderstorms will arrive Sunday
night in association with a cold fropa. Low end precipitation
chances will continue into midweek next week. Upper level high
pressure will intensify and move west to the swrn CONUS early next
week. This will place the forecast area in northwesterly flow aloft
with weak upper level disturbances riding this flow from the
northern Rockies, se into the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Local radar display shows numerous storms across north central
NEB east of highway 83, some strong to severe. Current thinking is
storms will continue to affect mainly north central NEB through
the evening hours moving east to southeast. Otherwise, current
thinking is storms will not affect the KLBF terminal. Storms not
expected to affect directly the KVTN terminal but will be nearby
thus VCTS present through 03Z. Of which, gusty outflow winds could
affect the terminal but confidence low so tempo group at this
time. Chances for thunderstorms diminish late tonight with skies
clearing. Tomorrow, sunny skies and VFR conditions prevail with
light northwest breezes.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely this afternoon and evening north
of a line from Sparks to Burwell. Primary threats will be large
hail, strong winds, and isolated tornadoes. A tornado watch is in
effect until 11 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible in the afternoon and evening
Sunday through Wednesday. Severe potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening for locations northeast of a line from Sparks to Burwell.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Jul 18, 5:36 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
536 PM CDT WED JUL 18 2018

NEZ009-010-028-182315-
Holt NE-Garfield NE-Rock NE-
536 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROCK...SOUTHWESTERN
HOLT AND NORTHEASTERN GARFIELD COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Amelia, or 26 miles southeast of Bassett, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chambers and Amelia.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4219 9930 4239 9925 4239 9869 4207 9877
TIME...MOT...LOC 2236Z 282DEG 19KT 4229 9918

Buttler
Local storm report, Jul 18, 6:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             7 WSW AMELIA            42.18N 99.09W
07/18/2018  M1.25 INCH       HOLT               NE   TRAINED SPOTTER

&&

RKULIK
Special weather statement, Jul 18, 6:08 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT WED JUL 18 2018

NEZ006-008-009-190000-
Brown NE-Rock NE-Keya Paha NE-
608 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Norden, or 12 miles west of Springview, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bassett, Long Pine, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 181 and 210.
 Highway 20 between mile markers 244 and 260.
 Highway 12 between mile markers 33 and 39, and between mile markers
41 and 46.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4274 10013 4289 9998 4265 9944 4243 9966
TIME...MOT...LOC 2308Z 306DEG 24KT 4278 9998

Buttler
Special weather statement, Jul 18, 6:35 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
635 PM CDT WED JUL 18 2018

NEZ009-010-027-028-190015-
Loup NE-Holt NE-Garfield NE-Rock NE-
635 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN
LOUP...SOUTHWESTERN HOLT AND NORTHWESTERN GARFIELD COUNTIES UNTIL 715
PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 23 miles north of Taylor, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fox Bayou, Valley View Flat Campground, Horseshoe Bend Lake and
Hannamon Bayou Campground.

This includes Highway 183 between mile markers 130 and 151.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4207 9960 4221 9945 4205 9912 4180 9933
TIME...MOT...LOC 2335Z 307DEG 25KT 4210 9945

Buttler
Local storm report, Jul 18, 6:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 N AINSWORTH          42.72N 99.86W
07/18/2018  E1.75 INCH       BROWN              NE   PUBLIC

            MOSTLY PEA SIZE WITH A DECENT AMOUNT OF GOLF BALL SIZE.

&&

THORNE
Special weather statement, Jul 18, 6:39 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
639 PM CDT WED JUL 18 2018

NEZ007-010-190030-
Holt NE-Boyd NE-
639 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND CENTRAL
BOYD COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Naper, or 17 miles west of Spencer, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spencer, Butte, Naper, Gross, Bristow, Anoka, Parshall Bridge State
Wildlife Management Area and Hull Lake State Wildlife Management
Area.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 89 and 123.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4281 9854 4286 9912 4300 9911 4300 9854
TIME...MOT...LOC 2339Z 270DEG 21KT 4295 9902

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:21 PM CDTSpecial Weather StatementLBFSheridan54 min
Jul 18, 12:18 AM CDTSpecial Weather StatementLBFSheridan42 min
Jul 18, 12:46 AM CDTSpecial Weather StatementLBFSheridan44 min
Jul 18, 1:19 AM CDTSevere Thunderstorm WarningLBFCherry, Garden, Sheridan41 min
Jul 18, 1:57 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan48 min
Jul 18, 2:49 AM CDTSpecial Weather StatementLBFArthur, McPherson56 min
Jul 18, 3:48 AM CDTSpecial Weather StatementLBFKeith42 min
Jul 18, 3:49 AM CDTSpecial Weather StatementLBFGarden41 min
Jul 18, 4:28 AM CDTSpecial Weather StatementLBFDeuel47 min
Jul 18, 4:36 AM CDTSpecial Weather StatementLBFLincoln39 min
Jul 18, 5:14 AM CDTSpecial Weather StatementLBFHayes46 min
Jul 18, 5:16 AM CDTSpecial Weather StatementLBFPerkins44 min
Jul 18, 5:49 AM CDTSpecial Weather StatementLBFHayes41 min
Jul 18, 5:59 AM CDTSevere Thunderstorm WarningLBFHayes46 min
Jul 18, 6:04 AM CDTSpecial Weather StatementLBFChase41 min
Jul 18, 6:53 AM CDTSpecial Weather StatementLBFHayes22 min
Jul 18, 5:03 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha37 min
Jul 18, 5:36 PM CDTSpecial Weather StatementLBFHolt39 min
Jul 18, 5:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt15 min
Jul 18, 6:03 PM CDTTornado WarningLBFGarfield, Holt42 min
Jul 18, 6:08 PM CDTSpecial Weather StatementLBFKeya Paha52 min
Jul 18, 6:15 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jul 18, 6:35 PM CDTSpecial Weather StatementLBFLoup40 min
Jul 18, 6:39 PM CDTSpecial Weather StatementLBFBoyd51 min
Jul 18, 6:48 PM CDTSevere Thunderstorm WarningLBFBrown, Rock46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.